Tennessee, 2021

High Wind in Tennessee, October 28, 2021

October 28, 2021 · NWS MRX · 1 event in 1 county or zone

A strong southeasterly flow across the Appalachians resulted in high winds in the mountains of Tennessee.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

A strong southeasterly flow across the Appalachians resulted in high winds in the mountains of Tennessee.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Oct 28, 12:44 PM EST, 16 minutes earlier.

Area forecast discussion, Oct 28, 12:44 PM EST, 16 minutes before
AREA FORECAST DISCUSSION
National Weather Service Morristown TN
144 PM EDT Thu Oct 28 2021

.UPDATE...
FOR 18Z AVIATION.

&&

.DISCUSSION...

Overall, the forecast is mostly on track today day. The only
adjustments made were to decrease POPs from now through noon
based on latest radar trends. Also made a reduction in cloud cover
along the foothills for this afternoon as the downsloping winds
ramp up. Will send out new zones for POP adjustment.

SR

&&

.AVIATION...
18Z TAF DISCUSSION.

Gusty southerly winds and MVFR conditions at CHA through early
evening. Winds calm and then periods of MFR and IFR CIGs expected.
TYS should stay VFR through tonight, then MVFR conditions early
tomorrow morning. TRI will see gusty southeasterly winds through
this evening but with VFR. Winds settle late evening and a mix of
MVFR and VFR conditions through the end of the period.

SR

&&

.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN             52  57  51  60  51 /  80  80  60  70  10
Knoxville McGhee Tyson Airport, TN  51  57  50  58  51 /  80  90  60  70  30
Oak Ridge, TN                       51  56  49  58  49 /  80  80  60  70  30
Tri Cities Airport, TN              50  60  47  56  49 /  70  80  60  70  50

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...Wind Advisory until 8 PM EDT this evening for Cherokee-Clay.

TN...High Wind Warning until 8 PM EDT this evening for Blount Smoky
     Mountains-Cocke Smoky Mountains-Johnson-Sevier Smoky
     Mountains-Southeast Carter-Southeast Greene-Southeast
     Monroe-Unicoi.

     Wind Advisory until 8 PM EDT this evening for East Polk.

VA...NONE.
&&
Hazardous weather outlook, Oct 28, 2:10 AM EST, 10 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
310 AM EDT Thu Oct 28 2021

TNZ012>017-035>040-042-044-046-067>071-073-081>086-098>101-VAZ001-
002-005-006-008-290715-
Scott-Campbell-Claiborne-Hancock-Hawkins-Sullivan-Morgan-Anderson-
Union-Grainger-Hamblen-Northwest Cocke-Northwest Greene-
Washington-Northwest Carter-Roane-Loudon-Knox-Jefferson-
Northwest Blount-North Sevier-Sequatchie-Bledsoe-Rhea-Meigs-
McMinn-Northwest Monroe-Marion-Hamilton-Bradley-West Polk-Lee-
Wise-Russell-
310 AM EDT Thu Oct 28 2021 /210 AM CDT Thu Oct 28 2021/

This Hazardous Weather Outlook is for portions of east Tennessee
and southwest Virginia.

.DAY ONE...Today and Tonight

No hazardous weather is expected.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not needed at this time.

NCZ060-061-TNZ018-041-043-045-047-072-074-087-102-290715-
Cherokee-Clay-Johnson-Cocke Smoky Mountains-Southeast Greene-
Unicoi-Southeast Carter-Blount Smoky Mountains-
Sevier Smoky Mountains-Southeast Monroe-East Polk-
310 AM EDT Thu Oct 28 2021

This Hazardous Weather Outlook is for portions of southwest North
Carolina and east Tennessee.

.DAY ONE...Today and Tonight

Strong winds are expected today across the East Tennessee
Mountains and southwest North Carolina. Southeast winds between 20
and 40 mph with gusts up to 60 mph are expected. Isolated gusts
up to 70 mph are possible in favored mountain wave locations. A
High Wind Warning has been issued for the East Tennessee
mountains, and a Wind Advisory has been issued for southwest North
Carolina and the higher elevations of Polk County.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not needed at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Blount/Smoky Mountains

When
October 28, 1:00 PM EST
Where
Blount/Smoky Mountains forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
35.687, -83.925 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2021Every state in 2021This day in weather historyWarnings in Tennessee, October 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 983450.